Skip to main content
Patient Care

Pharmacology 101: Fentanyl and Naloxone Pharmacology for EMS, Part 2

Pharmacology 101 is an online column designed to keep EMS providers informed on formularies, dosages, effects, applications, and current research related to medications administered in the prehospital setting. If you have a medication-related question you’d like the author to address, contact editor@emsworld.com.

As mentioned in Part 1 of this series, fentanyl’s pharmacology makes it faster and more potent than many other opioids.1 Relative to morphine, fentanyl was found to be a superior anesthetic agent for many reasons. In addition to its higher potency and faster onset, it also was demonstrated to lack the histamine release and vasodilation associated with morphine, as well as have a reduced incidence of hypo- and hypertension.1

Fentanyl is a full mu-opioid receptor agonist. It can be administered through many routes, including intravenously, intramuscularly, transdermally, intranasally, and intrathecally.2,3 As with other opioids, it has the classic effects of analgesia, respiratory depression, miosis, hypoperistalsis, nausea, and antitussive effects.1 The effects of euphoria, drowsiness, anxiolysis, and relaxation occur in relation to dopamine and reward pathways in the brain, which also account for the addiction seen with repeated use.2 After IV injection it may cause analgesia and reduced consciousness rapidly (within minutes) due to its excellent penetration into the brain. After a single IV dose, its respiratory depression impacts typically peak within five minutes but may last for 2–3 hours.

Relative to the IV formulation, fentanyl patches take much longer to reach a peak and longer to wear off once removed. Fentanyl is primarily eliminated through metabolism in the liver, with relatively less clearance via the kidneys and GI tract.1,4

Illicit and Nonpharmaceutical Fentanyl

Some users abuse fentanyl intentionally, while others may be inadvertently using fentanyl-laced products such as heroin. There is some evidence to indicate manufacturers of illicit drugs and drug dealers may be adding nonpharmaceutical fentanyl to their products to increase their potency, perhaps in response to declining heroin purity. The true prevalence of illicit fentanyl use may be difficult to ascertain due to the fact that it is not easily detected in routine toxicology screenings.1,4 Nonetheless, data demonstrate that fentanyl and nonpharmaceutical fentanyls (NPF) are responsible for a large number of opioid overdoses both in Europe and the United States.1,4

The risks of fentanyl are particularly high, as they may be misunderstood by abusers, and NPFs can be procured through the Internet, bringing unknown quality and potency.4 NPFs in particular can be problematic, as they are produced illegally and can be more potent than legally manufactured pharmaceutical fentanyl. Unfortunately, data on the use and abuse of fentanyl and fentanyl analogs may still be limited by a lack of routine testing and surveillance abilities.

NPFs were discovered in the late 1970s and early 1980s after a series of overdoses and patients testing positive for opioids. DEA investigations into “synthetic heroin” and “China white” revealed a fentanyl derivative produced illicitly.1 Another notable wave of NPFs came into United States in the mid 2000s, originating in Toluca, Mexico, and causing a string of deaths in the Midwest related to heroin and cocaine that had been spiked with fentanyl. This rash of deaths was attenuated when the makers’ laboratory was seized in 2007. In contrast to heroin, fentanyl can be manufactured in laboratories without the need for growing crops in the open. Additionally, it is lighter and more easily transported.4

There have also been reports of “branding” being used as a marketing tool by illicit NPF manufacturers, with names such as Apache, Dance Fever, Goodfella, and Get High or Die Trying.1 The pharmacology of NPFs/illicit fentanyl analogs may not be as widely studied in humans.5

Fentanyl Overdose

Due to the rapid effects of fentanyl, toxicity may develop very quickly. Reports of bodies being found with needles still inserted into veins indicate death may occur before the needle could be removed—as mentioned above, respiratory depression may occur within minutes of IV administration.1 Wooden chest syndrome, where chest wall rigidity and laryngospasm occur rapidly, may play a role. Additionally, there are reports of overdose deaths occurring so quickly that fentanyl metabolites are undetected in postmortem examinations.1,4

The risk of overdose from fentanyl is twice that of heroin and eightfold in comparison to other opioids. Notably, in terms of its ability to cause a decrease in the amount of oxygen in the brain (related to respiratory depression), fentanyl’s effect is 10–20 times more potent than heroin’s.4 Further adding to the complexity of the situation, there is a decrease in the body’s response to low oxygen levels and high carbon dioxide levels that takes away the stimulus to breathe.3 Patients who present to the emergency department after a fentanyl overdose are more likely to be admitted or die than those who overdose on heroin.4

One study evaluating a million urine drug screen tests found there were increases from 2013–2018 in the number of positive tests for nonprescribed fentanyl and either cocaine or methamphetamine. The authors note users of these drugs are at increased risks for “speedball” effects and may experience respiratory depression from the fentanyl once the stimulant wears off. Risks may also be increased for opioid-naïve users due to their lack of tolerance.6

Unfortunately, the use of fentanyl in combination with alcohol and other drugs can create a complex medical situation that may exacerbate fentanyl’s effects.2 It also appears there are many overdose survivors who were unaware they had even taken fentanyl.7

EMS Care

When a fentanyl overdose occurs, the risk of respiratory depression needs to be promptly addressed, with the administration of oxygen and naloxone being a priority as part of achieving airway control.1,2 Adequate spontaneous breathing is a more immediate goal than achieving complete arousal.3 When necessary, naloxone is an important medication in the prehospital caregiver’s toolkit—look for a full discussion of its properties and use in a forthcoming article.

The views and opinions expressed in this article are those of the author and do not necessarily reflect those of any people, institutions, or organizations with which they are affiliated.

References

1. Suzuki J, El-Haddad S. A review: Fentanyl and non-pharmaceutical fentanyls. Drug Alcohol Depend, 2017; 171: 107–16.

2. Ramos-Matos CF, Bistas KG, Lopez-Ojeda W. Fentanyl. StatPearls [Internet], www.ncbi.nlm.nih.gov/books/NBK459275/.

3. Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR. Goldfrank’s Toxicologic Emergencies, 10th edition. McGraw-Hill Education, 2014.

4. Davis MP, Behm B. Reasons to avoid fentanyl. Ann Palliat Med, 2020; 9(2): 611–24.

5. Armenian P, Vo KT, Barr-Walker J, Lynch KL. Fentanyl, fentanyl analogs and novel synthetic opioids: A comprehensive review. Neuropharmacology, 2018; 134: 121–32.

6. LaRue L, Twillman RK, Dawson E, et al. Rate of Fentanyl Positivity Among Urine Drug Test Results Positive for Cocaine or Methamphetamine. JAMA Network Open, 2019; 2(4): e192851.

7. Han Y, Yan W, Zheng Y, et al. The rising crisis of illicit fentanyl use, overdose, and potential therapeutic strategies. Transl Psychiatry, 2019; 9(1).

Daniel Hu, PharmD, BCCCP, has Doctor of Pharmacy degree and is a critical care and emergency medicine pharmacist. He is a frequent speaker at conferences and has many publications in peer-reviewed journals. 

 


 [AE1]Add hyperlink to Part 1

Back to Top